diabetestalk.net

Can A Person Develop Type 1 Diabetes?

Share on facebook

Type 1 Diabetes: Causes, Symptoms, And Diagnosis

In type 1 diabetes, your body does not produce insulin, which is the hormone necessary for processing glucose. Glucose is used by cells in your body as an energy source, and without insulin, glucose can’t get into those cells. It stays in the blood, and when you have too much glucose in your blood, it can damage your organs and other parts of your body. Therefore, people with type 1 diabetes must take insulin in order to manage their blood glucose levels and make sure their bodies get the energy they need. Type 1 diabetes used to be called juvenile diabetes or insulin-dependent diabetes, and you may still hear those names used. Type 1 Diabetes Causes Type 1 diabetes is an autoimmune disorder, which means that the immune system turns against your body. Instead of protecting the body, the immune system in people with type 1 diabetes starts to destroy beta cells—and those are the cells that are in charge of making insulin. The medical community isn’t sure what causes the immune system to start destroying the beta cells. Some thoughts are: a genetic susceptibility to developing type 1 diabetes certain viruses (for example, German measles or mumps) environmental factors Regardless Continue reading >>

Share on facebook

Popular Questions

  1. DaveManCan

    Ok my profile says type 1 but I am type 2. Every time I try and change it in my profile I get an error.
    I just started Metformin. Wow... I can not believe how sick I get. I am not talking stomach, diahrea, nausea, etc. I am talking death's door sick. I feel horrible inside like something is seriously wrong. Like the chemistry in my body just got dramatically altered.
    Anyone else have a similar experience?
    Thank you,
    Dave

  2. hlzpiano

    Metformin is known to cause gastric distress. I am of the firm belief that you shouldn't have to take any medication that makes you that sick especially when there are effective alternatives. I would personally stop taking the Metformin. Ask your doctor to prescribe a small dose of a sulfonylurea drug such as glyburide, glipizide, or glimepiride. These are cheap and effective drugs for lowering your blood sugar. Another alternative might be to watch your carb intake and test, test, test. Testing is important to see if these alternative measures get you the blood sugar control that you need.

  3. t1wayne

    As Helene noted, there are many T2 oral meds that can help with BG control; but they ALL have some side effect(s). Your first step should be to talk to the doc about how severe your GI issues are with the met. Here's a quick rundown on the alternative meds Helene alluded to, by class:
    Biguanides - this is the met, and some other brands. They've been around the longest, are considered the safest, and the primary side effect is GI distress. They don't start working right away - it takes a few weeks. They work by inhibiting stored glucose release by the liver, and help with insulin sensitivity a bit.
    Sulfonylureas (id'd by Helene) - these are the next most common oral T2 med; they stimulate the pancreatic beta cells to produce more insulin for longer periods of time, and they begin working immediately. Side effects include hypoglycemia, weight gain, nausea and skin rash. Because they push the pancreatic beta cells to produce more insulin, they hasten the progression to pancreatic beta cell decline.
    Meglitinides (Prandin, Starlix) - these also stimulate the release of more insulin for longer periods of time, and begin working quickly. Side effects include hypoglycemia, weight gain, nausea, back pain and headache. And they can hasten pancreatic beta cell impairment.
    Dipeptidy Peptidase - 4 (DPP-4) inhibitors (Onglyza, Januvia, Tradjenta) - These also stimulate the release of more insuln for longer, like the sulfonylureas and meglitinides, but they also inhibit the release of stored glucose from the liver, like biguanides. Side effects include upper respiratory tract infection, sore throat, headache, and inflammation of the pancreas.
    Thiazolidinediones (avandia, actos) - sort of the reversal of biguanides, these improve sensitivity to insulin and inhibit the release of stored glucose from the liver (the functional emphasis is reversed). Side effects include heart problems, stroke and liver disease.
    Alpha-glucosidase inhibitors (precose, glyset) - these work by slowing the digestion of some starches and sugars (giving your pancreas time to react to meals, and slowing the pace at which your BG spikes). Side effects are reminiscent of biguanides - stomach pain, gas and diarrhea.
    ALL of these oral meds are based on the presumption that you are controlling your carb intake and getting regular exercise; so Helene's reference to that deserves some more stress. With respect to testing... the point is to test with purpose. Keep a log of everything you eat (including grams of carbs) as well as your meter readings immediately before, plus one and two hours after meals. this will give you an idea of how quickly/slowly your system is responding to the meals you are eating, and from that, you can modify your meals to get better control of your BG.
    Good luck!
    w.

  4. -> Continue reading
read more close

Related Articles

Popular Articles

More in diabetes